Missouri, 2009

Hail in Missouri, March 6 to 7, 2009

March 6 to 7, 2009 · NWS EAX · 9 events in 4 counties and zones

A cluster of severe thunderstorms, moved northeast across north central Missouri, the late evening and overnight hours, of March 6th through 7th, 2009. There were several reports of hail, up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cluster of severe thunderstorms, moved northeast across north central Missouri, the late evening and overnight hours, of March 6th through 7th, 2009. There were several reports of hail, up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 6, 10:23 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 6, 10:23 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CST FRI MAR 6 2009

.DISCUSSION...

COUPLE OF SMALL CLUSTERS OF CONVECTION TIED TO A POCKET OF MID LEVEL
MOISTURE THAT POOLED AROUND THE 750MB LEVEL WILL ZIP NORTHEAST
THROUGH NORTHWEST INTO NORTH CENTRAL MO THIS EVENING. 00Z NAM/RUC
ALSO SUGGEST CONVECTION WILL INCREASE OVER THE NORTHWEST CORNER OF
MO BY MIDNIGHT. 00Z NAM ALSO SHIFTED THE BEST ISENTROPIC LIFT
NORTHWARD INTO SOUTHEAST NE AND SOUTHERN IA OVERNIGHT AS THE SURFACE
WARM FRONT BEINGS TO LIFT NORTHWARD. AFTER SEEING SURFACE WINDS
ATTAIN A BIT OF A SOUTHERLY COMPONENT ACROSS WEST CENTRAL MO AM
INCLINED TO BUY INTO THE WARM FRONT ENDING UP NORTH OF THE KC METRO
BY DAYBREAK. SO RAISED OVERNIGHT LOWS SOUTH OF THE MO RIVER AND ALSO
TRIMMED BACK THE SOUTHERN EDGE OF CHC POPS AND FOCUSED RAIN ACROSS
THE NORTHERN TOW TIER OF COUNTIES.

19

&&

.PREV DISCUSSION...
/400 PM CST FRI MAR 6 2009/
RAPID ENHANCEMENT OF CIRRUS/ACCAS FROM THE MEXICAN PLATEAU THROUGH
THE CNTRL PLAINS PER VISIBLE SATELLITE IMAGERY THIS AFTERNOON IS
CLEAR SIGN OF HEIGHTS FALLS AND JET ENERGY BEGINNING TO EJECT FROM A
DEEPENING WAVE OVER THE FOUR CORNERS REGION. THIS IS JUST A
PRECURSOR OF THINGS TO COME OVER THE NEXT 48 HOURS WITH INCREASING
DYNAMIC LIFT ACTING UPON TIGHTENING BAROCLINICITY THROUGH THE LOWER
MISSOURI RIVER VALLEY. IN FACT ALREADY...PROFILER PLOTS SHOW BACKING
AND STRENGTHENING MIDLEVEL WINDS CROSSING THE HIGH PLAINS...WHILE
SFC-H8 WINDS HAVE VEERED TO A SSWLY DIRECTION IN THE FORMATIVE
STAGES OF A VERY INFLUENTIAL LLJ FOR THE EVENING AND OVERNIGHT HOURS.

ANALYSIS OF FORECAST 295K-305K ISENTROPIC SURFACES ESSENTIALLY TELLS
THE WHOLE STORY...WITH EXTREME PACKING OF PRESSURE SURFACES
JUXTAPOSED ON THE NOSE OF A 40KT-50KT LLJ WILL LEAD TO INTENSE LIFT
AND RAPID ELEVATED CONVECTIVE DEVELOPMENT ACROSS CNTRL/NRN KANSAS
AROUND OR JUST AFTER MIDNIGHT. STEEP H7-H5 LAPSE RATES IN EXCESS OF
7 C/KM ARE ALREADY IN PLACE (FURTHER EVIDENCED BY THE WELL DEVELOPED
ACCAS FIELD THIS AFTERNOON)...AND THUNDERSTORM DEVELOPMENT ABOVE THE
LOW LEVEL INVERSION MAY BE QUITE EXPLOSIVE TONIGHT WITH MODELS
CONSISTENTLY INDICATING MUCAPES AOA 1000 J/KG. THIS ELEVATED
INSTABILITY COINCIDENT WITH THE AFOREMENTIONED ISENTROPIC LIFT AND
CLOUD BEARING 2-7KM BULK SHEAR RANGING FROM 30KT-50KT APPEARS EASILY
SUFFICIENT TO SUPPORT HAIL PRODUCING STORMS ACROSS THE NRN THIRD OF
THE FORECAST AREA. LATEST MODEL FORECASTS SHOW THE EDGE OF THE
DEEPER INHIBITING CAPPING INVERSION AND BEGINNING OF THE ISENTROPIC
SLOPE SOMEWHAT FURTHER SOUTH THAN PREVIOUS FORECASTS...SO HAVE
PUSHED BETTER MENTION OF THUNDER CHANCES SOUTH...TO NORTH OF A
KANSAS CITY TO MACON LINE (SEE SPC SWODY1 FOR MORE DETAILS).

FURTHER CONCERNS ARISE TONIGHT REGARDING HEAVY RAIN POTENTIAL...AS
LLJ WINDS VEER AND BECOME PARALLEL WITH MEAN ATMOSPHERIC WIND
VECTORS...SUCH THAT CORFIDI VECTORS BECOME MUCH SMALLER IN MAGNITUDE
AND BECOME FAR LESS PERPENDICULAR WITH THE ISENTROPIC SURFACES. WITH
CONVECTION POSSIBLY REINFORCING THE STEEPNESS OF THE ISENTROPIC
SURFACES AND CORRELATED LIFT...THIS MIGHT SUGGEST THE PREFERENCE
TOWARDS BACKBUILDING STORMS AND TRAINING PRECIPITATION ECHOES IN
SOME NARROW CORRIDOR. HAVE HELD OFF ON ANY WATCH MENTION FOR THE
TIME BEING...AS THERE IS ENOUGH UNCERTAINTY REGARDING THE AMOUNT OF
RAINFALL SUFFICIENT TO FORCE FLOODING...AS WELL AS POSSIBILITY OF
CONVECTION MOVING NORTH OF THE FORECAST AREA BEFORE DUMPING
EXCESSIVE RAINFALL.

CONVECTIVE AND SEVERE POTENTIAL SATURDAY AFTERNOON AND EVENING WILL
BE HIGHLY DEPENDENT UPON ANY AMOUNT OF SFC HEATING...AS MODELS HAVE
SLOWED THE FRONTAL PROGRESSION UNTIL LATE NIGHT SATURDAY...AND A
WELL DEFINED FOCUSING MECHANISM APPEARS TO BE LACKING. FORECAST
SOUNDINGS INDICATE A VERY EXTENSIVE MIDLEVEL CLOUD DECK DURING THE
DAYLIGHT HOURS...AND HAVE SERIOUS RESERVATIONS WHETHER ANY MEASURE
OF INSTABILITY CAN BE ACHIEVED. HAVE KEPT CHANCE/LIKELY POP MENTION
THROUGH THE DAYLIGHT HOURS...THOUGH THESE POPS MAY NEED TO BE
REDUCED WHERE THE COMBINATION OF LOW LEVEL CAPPING AND MIDLEVEL
SATURATION PRECLUDE PRECIPITATIVE PROCESSES.

MAIN CONVECTIVE SHOW SATURDAY WILL LIKELY BE DELAYED UNTIL THE LATE
EVENING/OVERNIGHT HOURS IN ASSOCIATION WITH A STRONG COLD FRONT AND
A NEGATIVELY TILTED SHORTWAVE PROPAGATING FROM NRN KANSAS TO CNTRL
IOWA. SOME CONCERN THAT VEERING LOW LEVEL WINDS AND DRYSLOT ALOFT
WILL SCOUR MOISTURE FROM THE WARM SECTOR BEFORE CAA ALOFT
DESTABILIZES THE COLUMN. ANY CONVECTION THAT CAN DEVELOP WOULD
LIKELY OBTAIN A LINEAR ORIENTATION...AND WIND FIELDS AND INTRUSION
OF DRY AIR ALOFT WOULD SUPPORT THE CHANCE FOR DAMAGING WINDS.
OTHERWISE...WITH FROPA SUNDAY...DRY DOWNSLOPING GUSTY WESTERLY WINDS
WILL LIMIT CAA EFFECTS. FAVORABLY DEEP MIXING OF WLY LOW LEVEL WINDS
COULD PRODUCE ADVISORY TYPE WINDS FOR A PERIOD SUNDAY
AFTERNOON...AND WILL NEED TO WATCH FOR SFC PRESSURE FALL MAGNITUDES
EAST OF THE CWA SUNDAY AFTERNOON.

21

MEDIUM RANGE (MONDAY-FRIDAY)

MAIN CHALLENGE IN THE EXTENDED RANGE IS TIMING OF VARIOUS OF FRONTS
AND THE PRECIPITATION CHANCES AND TEMPERATURE CHANGES ASSOCIATED
WITH THEM.

MONDAY - TUESDAY:
A WARM FRONT IS EXPECTED TO LIFT NORTHWARD THROUGH THE AREA DURING
THE DAY INCREASING MOISTURE AND INSTABILITY. THERE IS ALSO DECENT
ISENTROPIC LIFT...AROUND THE 300K SURFACE...IN ASSOCIATION WITH THIS
FRONT/MOISTURE TRANSPORT. THINKING THAT A FEW SHOWERS AND/OR
THUNDERSTORMS ARE POSSIBLE AS THE FRONT LIFTS THROUGH AS A RESULT.
INSTABILITY AND SHEAR COMBINATIONS WOULD YIELD A FEW STRONG STORMS
BUT UNCERTAINTY IN THIS IS STILL SOMEWHAT HIGH SO FOR NOW JUST
MENTIONED SLIGHT CHANCE POPS. TEMPERATURES ARE TRICKY AT BEST MONDAY
WITH QUITE A RANGE IN HIGH TEMPS POSSIBLE. IT SEEMS MOST LIKELY THAT
THE WARMEST TEMPERATURES WILL OCCUR IN SOUTHERN SECTIONS OF THE
FORECAST AREA...WHERE HIGHS COULD TOP OUT IN THE UPPER 60S TO LOW
70S.

MODELS WANT TO SPEED UP THE SYSTEM MONDAY NIGHT AND TUESDAY WITH
BOTH THE ECMWF AND THE GFS SHOWING A DRY SLOT MOVING OVER THE AREA.
CUT POPS BACK SOMEWHAT...ESPECIALLY ALONG OUR WESTERN COUNTIES...BUT
COULD EASILY SEE CHANCES REDUCED FURTHER AS CONFIDENCE IN THE SYSTEM
SETUP INCREASES. LOW TEMPERATURES ARE EXPECTED TO BE RELATIVELY
WARM...CLOSE TO OUR NORMAL HIGH TEMPERATURES... AS SOUTHERLY FLOW
PERSISTS. WITH THE FASTER PROGRESSION OF THE COLD FRONT...HIGH
TEMPERATURES WILL ONCE AGAIN BE A CHALLENGE. HIGHS WILL LIKELY BE
REACHED EARLY IN THE DAY THROUGH NORTHWEST SECTIONS AND COOL OFF
THERE AFTER WHILE THE SOUTHEASTERN HALF OF THE CWA MAY SEE
TEMPERATURES WARM INTO THE 60S AHEAD OF THE FRONT. THERE IS A CHANCE
FOR THUNDERSTORMS ALONG THE FRONT AS IT SURGES THROUGH THE FORECAST
AREA BUT THE TIMING FOR MAX HEATING AND INSTABILITY PUTS THE BEST
CHANCES ACROSS OUR EASTERN ZONES SO THE METRO MAY STAY DRY.

WEDNESDAY - THURSDAY:
COOLER WEATHER IS EXPECTED BEHIND THE FRONT FOR WEDNESDAY WITH HIGH
TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL AND ONLY SLIGHT MODERATION
BY THURSDAY. A STRONG HIGH PRESSURE CENTER SETTLES OVER THE UPPER
MIDWEST WHILE TO OUR SOUTH A BIT OF COUPLED JET STRUCTURE DEVELOPS.
THIS WILL ENHANCE THE UPPER LEVEL DIFFLUENCE OVER
OKLAHOMA...ARKANSAS AND SOUTHERN MISSOURI YIELDING SOME CHANCES FOR
PRECIPITATION IN THOSE AREAS. KEPT OUR SOUTHERN COUNTIES DRY FOR
WEDNESDAY AND THURSDAY THINKING THE 1040MB HIGH PRESSURE WOULD WIN
OUT.

CDB

&&

.AVIATION...

FOR THE 00Z TAF...TRICKY FORECAST AS A DEVELOPING WARM FRONT WILL
VACILLATE BETWEEN KSTJ AND KMCI TONIGHT AND THEN SINK SOUTHWARD ON
SATURDAY. VFR CONDITIONS WITH EXTENSIVE MID AND HIGH LEVEL CLOUD
COVER THROUGH THIS EVENING. INCREASING ELEVATED INSTABILITY WILL
LIKELY LEAD TO SCATTERED CONVECTION ACROSS NORTHWEST MO LATE
TONIGHT. HAVE MORE CONFIDENCE THAT CONVECTION WILL AFFECT KSTJ
TONIGHT RATHER THAN KMCI/KMKC. HOWEVER...TIMING WILL BE AN ISSUE AT
KSTJ. WITH SUCH AN EXTENSIVE AREA OF ELEVATED INSTABILITY AND
ISENTROPIC LIFT SCATTERED SHOWERS COULD MOVE INTO NORTHWEST MO ANY
TIME AFTER 10 PM. CONFIDENCE TOO LOW AT THIS TIME TO MENTION ANY
CONVECTION AT EITHER KANSAS CITY TERMINAL SO WILL INSERT CB TO NOTE
SCATTERED ELEVATED CONVECTION WILL BE NEARBY.

NORTHWEST MO CONVECTION WILL REINFORCE THE EAST-WEST FRONTAL
BOUNDARY AND LOCATIONS NORTH OF THIS FRONT WILL LIKELY SEE MVFR
CEILINGS AFTER MIDNIGHT AND EVENTUALLY MVFR FOG...AND THIS WOULD
INCLUDE KSTJ. FEEL BETTER THREAT FOR PRECIPITATION AT KMCI AND KMKC
WILL BE IN THE AFTERNOON WHEN SCATTERED CONVECTION MAY FORM ALONG
THE FRONT AS IT SAGS SOUTHEAST.

19

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 6, 12:57 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST FRI MAR 6 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CST FRI MAR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN
KANSAS AFTER MIDNIGHT...AND MOVE INTO NORTHEAST KANSAS AND NORTHERN
MISSOURI DURING THE OVERNIGHT HOURS. GIVEN THE AMOUNT OF INSTABILITY
AND SHEAR PRESENT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...PRIMARILY ALONG AND NORTH OF A KANSAS CITY TO MACON LINE.
LARGE HAIL WILL BE THE GREATEST THREAT WITH THESE ELEVATED
THUNDERSTORMS...AS THEY MOVE TOWARDS THE IOWA BORDER THROUGH SATURDAY
MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THUNDERSTORMS THAT MOVE OVER THE SAME LOCATIONS...ESPECIALLY FOR
COMMUNITIES NEAR THE IOWA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS FAR NORTHERN AND
NORTHEAST MISSOURI SATURDAY MORNING...WITH THE THREAT FOR ISOLATED
SEVERE HAIL. HOWEVER...THIS THUNDERSTORM ACTIVITY WILL QUICKLY MOVE
NORTHEAST OF THE OUTLOOK AREA BY THE MID MORNING HOURS.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE BOTH LATE
SATURDAY AFTERNOON...AND LATE SATURDAY EVENING THROUGH SUNDAY
MORNING...IN ASSOCIATION WITH A STRONG UPPER LEVEL DISTURBANCE MOVING
TOWARDS THE REGION. EXTENSIVE CLOUD COVER SATURDAY AFTERNOON MAY
LIMIT POTENTIAL INSTABILITY...AND THUS ANY SEVERE POTENTIAL DURING
THE DAYLIGHT HOURS. SHOULD MORE SURFACE HEATING OCCUR THAN IS
CURRENTLY ANTICIPATED...A FEW SEVERE STORMS MAY BE POSSIBLE WITH
MARGINALLY SEVERE HAIL AND DAMAGING WINDS...PRIMARILY ALONG AND
SOUTH OF THE MISSOURI RIVER.

BETTER CHANCES FOR SEVERE WEATHER WILL ARRIVE LATE SATURDAY EVENING
THROUGH LATE SATURDAY NIGHT ALONG AND AHEAD OF A STRONG COLD FRONT
RAPIDLY PUSHING THROUGH THE OUTLOOK AREA. THE PRIMARY THREAT WITH
THIS ROUND OF STORMS WOULD LIKELY BE DAMAGING WINDS ALONG A POSSIBLE
SQUALL LINE...THOUGH MARGINALLY SEVERE HAIL WOULD ALSO BE POSSIBLE.

WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS
EXPECTED...LOCALIZED RIVER AND RURAL AREAL FLOODING MAY BE EXPECTED.
SMALLER RIVER BASINS ACROSS THE NORTHERN THIRD OF THE OUTLOOK AREA
WILL BE THE MOST SUSCEPTIBLE TO FLOODING CONCERNS THROUGH SUNDAY
MORNING.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY.
WHILE THE THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER IS LOW...A
FEW STORMS COULD POSSIBLY REACH SEVERE LIMITS DURING THE DAY ON
TUESDAY ACROSS THE FAR EASTERN COUNTIES OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT THROUGH SATURDAY
MORNING NORTH OF A LINE FROM KANSAS CITY TO MACON. SPOTTER ACTIVATION
MAY ALSO BE NEEDED IN SOME LOCATIONS SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT.

21

The radar

The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, De Kalb

When
March 6, 10:55 PM CST
Where
De Kalb County, Stewartsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.750, -94.500

Hail, Daviess

When
March 6, 11:14 PM CST
Where
Daviess County, 0.53 mi E of Winston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -94.140

Hail, Daviess

When
March 6, 11:33 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.910, -93.960

Hail, Daviess

When
March 6, 11:40 PM CST
Where
Daviess County, 1.06 mi E of Jamesport
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.970, -93.800

Hail, Grundy

When
March 6, 11:53 PM CST
Where
Grundy County, 2.07 mi S of Trenton Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -93.600

Hail, Sullivan

When
March 7, 12:30 AM CST
Where
Sullivan County, Milan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.200, -93.120

Hail, Sullivan

When
March 7, 12:37 AM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.260, -92.880

Hail, Sullivan

When
March 7, 12:40 AM CST
Where
Sullivan County, 0.53 mi W of Green City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.270, -92.960

Hail, Sullivan

When
March 7, 12:45 AM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -92.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157922, 157910, 157912, 157913, 157914, 157916, 157917, 157918, 157919.